MAUDE Adverse Event Report: SMITH & NEPHEW, INC. HUMERAL SMALL HAMMER; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. HUMERAL SMALL HAMMER; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71751135
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/11/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during surgery, while being used, device broke into two pieces outside patient.Procedure continued with a backup device from a competitor and no delay or injury occurred.
 
Additional Manufacturer Narrative
Results of investigation: the device, used in treatment, was returned for evaluation.A visual inspection the product confirmed the stated failure.The head has broken off from the shaft.The broken piece is returned with the complaint.The device was manufactured in 2014 and shows signs of significant wear/usage.A medical investigation was conducted and this case reports that the device broke during the procedure.Per complaint description, the device broke while outside of the patient.The procedure was completed using a competitor device, without any surgical delay or patient injury.Since no patient harm is alleged, no further clinical assessment is warranted at this time.A complaint history review found related failures; this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the manufacturing records did not reveal any manufacturing or material abnormalities that could have caused or contributed to the reported incident.A review of risk management files found that the reported failure was documented appropriately.This device is a reusable instrument that can be exposed to numerous surgeries; damage from repeated use can occur.Expected wear/tear is likely the probable cause of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.

Brand Name
HUMERAL SMALL HAMMER
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10648119
Report Number1020279-2020-05238
Device Sequence Number19484325
Product Code HSB
UDI-Device Identifier03596010515469
UDI-Public03596010515469
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K122170
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/01/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71751135
Device Catalogue Number71751135
Device Lot Number14AST0006
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/06/2020
Initial Date Received by Manufacturer 09/11/2020
Supplement Date Received by Manufacturer10/27/2020
Initial Report FDA Received Date10/08/2020
Supplement Report FDA Received Date11/01/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;